Alert archive / Illinois / Special Weather Statements in 2021

Special Weather Statement, NWS Chicago, IL

August 29, 2021Lake County, Illinois

NWS Chicago, IL issued this special weather statement at Aug 29, 2021, 3:02 PM CDT for Lake County, Illinois. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 29, 2021, 3:02 PM CDT (20:02 UTC)
Expired
Aug 29, 2021, 3:45 PM CDT
In force
43 min
Issued by
NWS Chicago, IL
Hail
0.00 in
Wind
50

County Lake County, IL

The radar

The Chicago radar (KLOT), 55 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 29, 3:52 PM CDTTSTM WND GST 492 Se Wheeling, ILASOS STATION KPWK WHEELING - CHICAGO EXEC. ARPT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.0 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2021-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 810 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2021-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
810 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1215 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

330 
WWUS83 KLOT 292002
SPSLOT

Special Weather Statement
National Weather Service Chicago/Romeoville
302 PM CDT Sun Aug 29 2021
 
ILZ013-103-104-292045-
DuPage IL-Northern Cook IL-Central Cook IL-
302 PM CDT Sun Aug 29 2021

...Strong thunderstorms will impact portions of northern DuPage and
northern Cook Counties through 345 PM CDT...

At 301 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Arlington Heights to near Streamwood. Movement
was east at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Chicago, Elgin, Arlington Heights, Evanston, Schaumburg, Palatine,
Skokie, Des Plaines, Mount Prospect, Hoffman Estates, Glenview,
Buffalo Grove, Bartlett, Ohare Airport, Streamwood, Hanover Park,
Wheeling, Park Ridge, Northbrook and Elk Grove Village.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4214 8775 4211 8773 4209 8771 4208 8768
      4206 8767 4203 8767 4201 8766 4198 8765
      4197 8764 4195 8825 4203 8826 4215 8808
TIME...MOT...LOC 2001Z 268DEG 27KT 4208 8798 4204 8822 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

$$

Birk

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this special weather statement went out at Aug 29, 2:46 PM CDT, 16 minutes earlier.

Area forecast discussion, Aug 29, 2:46 PM CDT, 16 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
246 PM CDT Sun Aug 29 2021

.SHORT TERM...
246 PM CDT

Through Monday night...

A few multicell clusters are taking shape this afternoon across
the area, most notably across the northern suburbs. Meanwhile
ascent has increased ahead of a prefrontal trough and an incoming
cold front, along with several wind/vort maxes on the southern
fringes of the upper low across the northern Great Lakes. SPC
mesoanalysis is depicting the corridor ahead of this is losing its
cap and features 2000-2000 J/KG of MLCAPE. Being a bit removed
from the speed max associated with the trough, effective shear is
not super high, but sufficient for some isolated storm
organization given 20-25 kt along the IL/WI border. Gusty winds
would be the main concern with decent low level lapse rates in
excess of 7 deg/km, and some DCAPE present ahead of the
prefrontal trough. The potency of the cells will remain in check
as the instability shear balance is largely causing these to
become cold pool dominant.

Storms are generally scattered in nature outside of the
aforementioned multicell complex, and  This should remain the
case, especially farther south where the low level convergence is
not strong due to veered low level winds and being even further
removed from the stronger upper forcing.

The actual cold front is still back across southwest WI, northwest
IL, NE Iowa and the cumulus field along this is not that
impressive. Still cannot rule out a shower or isolated storm back
closer to the front, but the main storm window is ongoing. The
front will stall along and south of I-80 into central IL later
tonight. Additional weak vorticity centers may pass over the front
and lead to additional showers and storms which could briefly
produce some modest rains, but the low level flow into the front
will be veered and somewhat weak. The deeper moisture may sneak
into central Illinois

Guidance keeps the front in position along and south of US Highway
24 (far southern CWA) on Monday. Most of the area will get some
relief from the heat and humidity, but the warm and humid airmass
will not get completely kicked out of the area. There is a decent
signal for a disturbance in wnw flow to kick off additional
showers and thunderstorms late Monday and Monday night south of a
Mendota to Kankakee to Rensselaer line.

-KMD

&&

.LONG TERM...
247 AM CDT

Monday night through Saturday...

The long range portion of the forecast is fairly quiet during the
mid to late part of the coming work week. On the calendar, this
week provides the start to meteorological autumn, and that
starting day on Wednesday along with Thursday will provide both dew
point values and outlying nighttime low readings below 60.

By Monday night into Tuesday, the upper level flow pattern over
the region will be quasi-zonal, with the remnants of Hurricane Ida
to the south and forecast by NHC to be turning northeast over the
Lower Mississippi Valley into central Tennessee. The broad
surface frontal boundary noted in the Short Term Forecast
Discussion will be across central Illinois into central Indiana.
This front will eventually be dragged southward by the developing
northeast flow around Ida as well as in response to building
southward ridging across the western Great Lakes. Prior to this, a
few showers or a stray storm remain possible in the southern CWA
Monday night into Tuesday. A mid-level impulse for Tuesday
originally shown to be much better defined in guidance solutions a
couple days ago, is now looking to be more sheared and less of a
factor to spread any showers back north. So have backed off on
PoPs north of I-80 in that period. Highs on Tuesday look to be
right around normal (80) with dew points in the lower to mid 60s.

As the northeast flow increases into Wednesday, drier and slightly
cooler air will move into the area. Wednesday night and Thursday
night look to have mid to upper 50s in outlying areas, and about
40 percent of 00Z GFS and ECMWF members have ORD dropping below
60 on each of those two nights (has not been below 60 since July
9!). Also of note, the persistent northeast winds from later
Tuesday through all of Wednesday should result in enough onshore
wave building for a high rip current risk on Lake Michigan beaches.

Return flow is forecast late in the week into at least the start
of the holiday weekend as a quick progressing short wave is
forecast across the Upper Midwest into the Great Lakes. Have some
slowly increasing chances of precipitation in that period. The
Gulf of Mexico looks cut off at least initially for any
substantial moisture return (including surface dew points).

MTF

&&

.AVIATION...
For the 18Z TAFs...

Aviation forecast concerns for this TAF period include:
-A broken line of showers and storms moving across the area this
 afternoon
-Winds gusting into the 20-30 kt range through mid-late afternoon
-An easterly wind shift associated with a lake breeze tomorrow
 afternoon

Convection has bubbled along an outflow boundary/pre-frontal
convergence zone in northwestern Illinois over the past two hours,
resulting in a broken line of showers and storms that is moving
eastward across the northern half of the state this afternoon.
This line is currently in the vicinity of RFD and should clear RFD
within the next 1.5 hours. It is then expected to reach DPA at
around 2000Z and move across the Chicago area terminals over the
course of a few hours before clearing the area by mid-evening. A
few cells may pop up ahead of the main line if any additional
outflows are laid out or if any axes of low-level convergence
become better defined. While it is possible that some of the
terminals squeeze through the cracks in the line and remain dry,
any of the beefier cells that move over the terminals will be able
to reduce ceiling and/or visibilities to at least MVFR and
produce locally gusty winds up to around 40 kts. After this line
clears the area, the remainder of the TAF period should remain dry
with the cold front setting up shop well south of the terminals
on Monday.

Ahead of the line of storms, winds have been gusting up to 30 kts
in some spots. This will continue at the Chicago-area terminals
over the next few hours before gusts subside soon after the pre-
frontal boundary pushes through and diurnal heating is lost.
Winds will shift from southwesterly to westerly behind this
boundary and will then shift further to northwesterly behind the
true cold front tonight. With calmer winds expected tomorrow, a
lake breeze will develop and likely move through ORD and MDW
sometime tomorrow afternoon, resulting in winds veering to
easterly there.

Ogorek

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Small Craft Advisory...nearshore waters
     until 4 PM Sunday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Aug 29, 3:02 PM CDT, 0 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
302 PM CDT Sun Aug 29 2021

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-302015-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
302 PM CDT Sun Aug 29 2021 /402 PM EDT Sun Aug 29 2021/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk...with an associated:
     Limited damaging wind risk...up to 60 mph.
  Limited Excessive Heat Risk.

DISCUSSION...

Scattered thunderstorms will continue through the evening, ending
from northwest to southeast. The strongest storms will produce
wind gusts strong enough to down small tree limbs as well as
frequent lightning. Widespread severe weather is unlikely.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday and Tuesday...
  Limited Thunderstorm Risk.
Friday and Saturday...
  Limited Thunderstorm Risk.

.SPOTTER INFORMATION STATEMENT...

  Spotters activation will not be needed today. However, any
  reports of severe weather would be appreciated.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the east at 25 mph.

LMZ740>745-302015-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
302 PM CDT Sun Aug 29 2021

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Hazardous conditions for small craft through early evening.
  Limited Thunderstorm Risk...with an associated:
     Limited thunderstorm wind gust risk...up to 50 knots.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Tuesday...
  Hazardous conditions for small craft are likely.
Friday and Saturday...
  Limited Thunderstorm Risk.

Borchardt

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, Aug 29, 1:05 PM CDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
105 PM CDT Sun Aug 29 2021

ILZ005-006-291845-
Lake IL-McHenry IL-
105 PM CDT Sun Aug 29 2021

...Strong thunderstorms will impact portions of northwestern Lake and
McHenry Counties through 145 PM CDT...

At 105 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Silver Lake to Wonder Lake to near
Marengo. Movement was east at 35 mph.

HAZARD...Winds of 45 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Crystal Lake, Lake in the Hills, Round Lake Beach, McHenry,
Woodstock, Huntley, Round Lake, Antioch, Fox Lake, Lake Villa, Island
Lake, Marengo, Lindenhurst, Johnsburg, Lakemoor, Spring Grove, Wonder
Lake, Wadsworth, Lakewood and Long Lake.

This includes...  Chain O Lakes State Park, Mchenry County College,
Mchenry County Fairgrounds, and Moraine Hills State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4249 8794 4220 8833 4221 8870 4233 8869
      4250 8843
TIME...MOT...LOC 1805Z 255DEG 30KT 4258 8816 4239 8836 4227 8854

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Birk
Special weather statement, Aug 29, 1:40 PM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
140 PM CDT Sun Aug 29 2021

ILZ005-006-291915-
Lake IL-McHenry IL-
140 PM CDT Sun Aug 29 2021

...Strong thunderstorms will impact portions of Lake and southeastern
McHenry Counties through 215 PM CDT...

At 140 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Winthrop Harbor to Gages Lake to Lake in the
Hills. Movement was east at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Waukegan, Buffalo Grove, Crystal Lake, North Chicago, Gurnee,
Mundelein, Algonquin, Highland Park, Lake in the Hills, Round Lake
Beach, McHenry, Vernon Hills, Zion, Huntley, Grayslake, Libertyville,
Lake Zurich, Lake Forest, Round Lake and Antioch.

Including the following interstates...
 I-94 between mile markers 1 and 24.
 I-294 between mile markers 1 and 24.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4249 8780 4238 8781 4236 8782 4237 8782
      4233 8783 4233 8782 4231 8782 4230 8783
      4229 8783 4221 8780 4216 8776 4216 8849
      4237 8821 4250 8819
TIME...MOT...LOC 1840Z 266DEG 33KT 4250 8783 4233 8800 4219 8834

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Birk
Special weather statement, Aug 29, 2:20 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
220 PM CDT Sun Aug 29 2021

ILZ005-006-011>013-103-292000-
Lake IL-Kane IL-De Kalb IL-McHenry IL-DuPage IL-Northern Cook IL-
220 PM CDT Sun Aug 29 2021

...Strong thunderstorms will impact portions of southern Lake, east
central De Kalb, northern Kane, southeastern McHenry, northwestern
DuPage and northwestern Cook Counties through 300 PM CDT...

At 219 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Lincolnshire to Barrington Hills to near Maple
Park. Movement was east at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Elgin, Waukegan, Arlington Heights, Schaumburg, Palatine, Mount
Prospect, Hoffman Estates, Glenview, DeKalb, Buffalo Grove, Bartlett,
Streamwood, Hanover Park, Carpentersville, Wheeling, Northbrook, Elk
Grove Village, St. Charles, North Chicago and Mundelein.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4231 8782 4230 8783 4227 8783 4219 8779
      4213 8775 4207 8793 4191 8829 4195 8875
      4234 8804
TIME...MOT...LOC 1919Z 276DEG 19KT 4220 8792 4213 8821 4198 8858

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Birk
Special weather statement, Aug 29, 3:02 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
302 PM CDT Sun Aug 29 2021

ILZ013-103-104-292045-
DuPage IL-Northern Cook IL-Central Cook IL-
302 PM CDT Sun Aug 29 2021

...Strong thunderstorms will impact portions of northern DuPage and
northern Cook Counties through 345 PM CDT...

At 301 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Arlington Heights to near Streamwood. Movement
was east at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Chicago, Elgin, Arlington Heights, Evanston, Schaumburg, Palatine,
Skokie, Des Plaines, Mount Prospect, Hoffman Estates, Glenview,
Buffalo Grove, Bartlett, Ohare Airport, Streamwood, Hanover Park,
Wheeling, Park Ridge, Northbrook and Elk Grove Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4214 8775 4211 8773 4209 8771 4208 8768
      4206 8767 4203 8767 4201 8766 4198 8765
      4197 8764 4195 8825 4203 8826 4215 8808
TIME...MOT...LOC 2001Z 268DEG 27KT 4208 8798 4204 8822

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Birk

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 8:11 PM CDTSmall Craft AdvisoryLOT20 hr
Aug 29, 1:05 PM CDTSpecial Weather StatementLOTMcHenry40 min
Aug 29, 1:40 PM CDTSpecial Weather StatementLOTLake35 min
Aug 29, 2:20 PM CDTSpecial Weather StatementLOTKane, Lake40 min
Aug 29, 3:10 PM CDTSpecial Marine WarningLOT95 min
Aug 29, 4:23 PM CDTSpecial Weather StatementLOTCook22 min
Aug 29, 4:29 PM CDTSpecial Weather StatementLOTWill31 min
Aug 29, 4:52 PM CDTSpecial Weather StatementLOTWill23 min
Aug 29, 5:50 PM CDTSpecial Weather StatementLOTKankakee40 min

Nearby

Special Weather Statements in Illinois, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.